Jump to content

Gave Tylenol to patient with elevated AST and ALT

Updated | Posted
by Imanurse123 Imanurse123 (New) New Nurse

Hi guys,

I made my first med error yesterday and feel terrible. I work on a combined OB floor and had a patient who had elevated AST and ALT (75 and 52) . The doctor had Tylenol and Motrin ordered for pain control after her c-section, and so I gave both every 6 hours, not realizing that I shouldn’t be giving Tylenol! 😞

I let the MD know (I gave two doses, 6 hours apart) and they discontinued the order after that.

Should I also alert my supervisors? The only person I alerted were the doctors and the day nurse coming on shift.

KarenMS

Has 4 years experience.

This isn’t a med error; there’s nothing to report. You did a good job critically thinking about the med vs patient condition and brought up a concern to the doc, who agreed with you and then discontinued the order.

This patient more than likely even took Tylenol on their own at home.

Edited by KarenMS

MunoRN, RN

Specializes in Critical Care. Has 10 years experience.

There's not actually any reason to hold Tylenol just based on the AST and ALT levels, not a med error.

KarenMS

Has 4 years experience.

18 minutes ago, MunoRN said:

There's not actually any reason to hold Tylenol just based on the AST and ALT levels, not a med error.

That was my thought, but if the docs D/C’d it they must have thought her reasoning was sound enough.

NurseSpeedy, ADN, LPN, RN

Has 19 years experience.

On 9/28/2019 at 9:57 PM, KarenMS said:

That was my thought, but if the docs D/C’d it they must have thought her reasoning was sound enough.

The lab results were elevated (not crazy, but elevated). Best to bring to MDs attention and he dc’d the med, probably as a precaution. She’s there to have her baby, not end up with a total GI workup due to one lab test showing some abnormal alterations that may be self resolved in the near future. I’ve had one lab test where my levels were elevated slightly after losing a decent amount of weight quickly, had them rechecked to be safe a few months later and normal. Normal before and normal ever since.

It doesn’t hurt to staff away from Tylenol when there are other options to control her pain at this time.